Texas, 2008

Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008

June 16 to 17, 2008 · NWS FWD · 27 events in 13 counties and zones

A complex of thunderstorms moved through the metroplex counties and then into Van Zandt, Henderson, Anderson, and Freestone Counties during late morning and early afternoon. There were numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$143,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of thunderstorms moved through the metroplex counties and then into Van Zandt, Henderson, Anderson, and Freestone Counties during late morning and early afternoon. There were numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 16, 6:16 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 16, 6:16 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CDT MON JUN 16 2008

.UPDATE...
UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH #556 FOR YOUNG AND
JACK COUNTIES. STILL MAY BE A COUPLE HOURS BEFORE CONVECTION NEAR
FREDERICK REACHES THEM. LESS ORGANIZED STORMS HAVE DEVELOPED ALONG
THE SOUTHEASTERN END OF THE BOUNDARY OVER LAMAR...DELTA AND HOPKINS
COUNTIES. THE SOUTHERN MOST STORM IS CURRENTLY SEVERE AND WILL
POSE A FLASH FLOOD THREAT AS IT IS EXHIBITING BACKBUILDING IN AN
ENVIRONMENT WITH PW VALUES OVER 1.75 INCHES.   SH/13

&&

.PREV DISCUSSION... /ISSUED 629 PM CDT MON JUN 16 2008/

AVIATION...
00Z TAF PACKAGE
THIS TAF PACKAGE WILL MAINTAIN VFR CONDITIONS BUT SEVERAL
DISRUPTIONS TO THE FORECAST ARE POSSIBLE IN THE NEXT 24 HOURS...IN
THE FORM OF SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS
HAVE ALREADY ERUPTED IN OKLAHOMA AND CONTINUE TO DROP SOUTH. BASED
ON THEIR CURRENT TRACKS...THESE SHOWERS AND STORMS WILL MISS THE
AIRPORTS AND WILL LEAVE MENTION OUT OF TAF SITES EXCEPT FOR KDAL.
WILL INCLUDE VCSH IN KDAL FROM 02-06Z AND CONTINUE TO MONITOR ALL
METROPLEX SITES THROUGH THE NIGHT. A BOUNDARY LIES NORTH OF THE
METROPLEX AND ADDITIONAL DEVELOPMENT IS LIKELY ALONG THIS BOUNDARY
THROUGH THE EVENING HOURS. WILL ALSO NEED TO MONITOR STRONG
STORMS IN SOUTHWEST OKLAHOMA. ADDITIONAL STORMS ARE POSSIBLE
TOMORROW AFTERNOON AND WILL INCLUDE A PROB30 GROUP IN THE
METROPLEX AFTER 18Z.

WINDS IN THE METROPLEX HAVE BACKED TO THE EAST-SOUTHEAST AND WILL
GENERALLY REMAIN IN A SOUTHEAST DIRECTION THROUGH THE TAF PERIOD.
WINDS MAY OCCASIONALLY TURN MORE SOUTH-SOUTHEAST BUT SHOULD BE
TEMPORARY. ON THE OTHER HAND...WACO WILL MAINTAIN MORE OF A SOUTH
TO SOUTHEAST DIRECTION. ONLY CLOUDS EXPECTED AT THIS TIME ARE
BLOW-OFF MID AND HIGH LEVEL CLOUDS FROM CONVECTION TO THE NORTH.

82/JLD

PREV DISCUSSION... /ISSUED 342 PM CDT MON JUN 16 2008/

DISCUSSION...NOT MUCH CHANGE TO THE PREVIOUS FORECAST WITH UPPER
RIDGE IN PLACE ACROSS THE SOUTHWESTERN US. THERE IS A FRONTAL
BOUNDARY DRAPED ACROSS NORTHERN OKLAHOMA INTO THE TEXAS PANHANDLE
THIS AFTERNOON AND THUNDERSTORMS ARE BEGINNING TO INITIATE ACROSS
WESTERN OKLAHOMA. RIDGE AXIS HAS SHOWN SOME RETROGRESSION WESTWARD
OVER THE LAST 24 HOURS AND CONFIDENCE THAT THUNDERSTORMS CAN MAKE
IT WELL INTO THE CWA IS INCREASING...HOWEVER...THINK BETTER
CHANCES WILL BE TOMORROW EVENING INTO THE NIGHTTIME HOURS WHEN
STEERING FLOW BECOMES MORE NORTH-NORTHWEST AND INSTABILITY AXIS IS
POSITIONED MORE FAVORABLY OVER NORTH CENTRAL TEXAS. THAT BEING
SAID...MODELS HAVE COMPLETELY BACKED OFF OF THIS SCENARIO AND KEEP
BETTER THUNDERSTORM CHANCES FOR TONIGHT INTO EARLY TUESDAY. FOR
NOW...WILL CONTINUE TO MONITOR CONVECTION TO THE NORTH BUT THINK
ACTIVITY WILL WEAKEN ONCE AGAIN AS IT APPROACHES THE RED RIVER.
WILL HAVE SOME 30/40 POPS ALONG THE RED RIVER COUNTIES FOR
TONIGHT. ALTHOUGH THE GUIDANCE DOESNT GENERATE SIGNIFICANT PRECIP
FOR TOMORROW...WILL CONTINUE WITH HIGHER POPS LATE TOMORROW AFTN
AND TOMORROW NIGHT. CONDITIONS APPEAR MORE FAVORABLE FOR AN MCS TO
MAKE IT ACROSS THE RED RIVER BRINGING MUCH NEEDED RAIN AND
THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS BOTH TONIGHT AND ON TUESDAY GENERALLY NORTH OF
INTERSTATE 20.

RAIN CHANCES DONT LOOK OVERLY IMPRESSIVE BEYOND EARLY WEDNESDAY
RIGHT NOW...BUT WITH NORTHWEST FLOW ALOFT PREVAILING AND ANOTHER
WEAK FRONT SLATED TO BE SOMEWHERE ACROSS THE SOUTHERN PLAINS BY
FRIDAY...WILL HAVE TO CONTINUE TO MONITOR FOR POTENTIAL NOCTURNAL
MCS ACTIVITY. OTHERWISE...TEMPS WILL CONTINUE 5-10 DEGREES ABOVE
NORMAL THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  78  95  75  93 /  20  30  40  20
WACO, TX              77  97  74  94 /  10  10  20  20
PARIS, TX             72  88  70  89 /  40  50  50  20
DENTON, TX            75  91  71  91 /  20  30  50  20
MCKINNEY, TX          73  91  71  91 /  20  30  50  20
DALLAS, TX            77  94  74  93 /  20  30  40  20
TERRELL, TX           74  92  71  90 /  20  30  30  20
CORSICANA, TX         73  95  73  90 /  10  20  20  20
TEMPLE, TX            74  98  73  94 /  10  10  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/82

In the hours before

Special weather statement, Jun 16, 6:04 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
704 PM CDT MON JUN 16 2008

TXZ095-170030-
LAMAR TX-
704 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LAMAR COUNTY

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF PARIS...MOVING SOUTHEAST AT 8
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLOSSOM AND DEPORT.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3338 9530 3340 9537 3343 9540 3343 9545
      3345 9549 3345 9552 3346 9553 3376 9552
      3375 9530
TIME...MOT...LOC 0004Z 323DEG 7KT 3366 9539

82/JLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
June 16, 6:28 PM CST
Where
Hopkins County, 1.16 mi E of Thermo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.100, -95.480

Trees were blown down north of Como.

Thunderstorm Wind, Hopkins

When
June 16, 7:15 PM CST
Where
Hopkins County, Saltillo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.180, -95.330

Numerous trees were blown down in the eastern part of the county.

Flash Flood, Hopkins

When
June 16, 7:25 PM CST to 9:00 PM CST
Where
Hopkins County, 1.6 mi NE of Brinker to 1.97 mi SSE of Weaver
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.146, -95.460

FM 269 south of Interstate 30 was flooded as was FM 3105. FM 3310 was damaged by floodwaters and had a large hole in it.

Thunderstorm Wind, Collin

When
June 17, 10:20 AM CST
Where
Collin County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
33.320, -96.780

Trees were blown down.

Thunderstorm Wind, Dallas

When
June 17, 10:35 AM CST
Where
Dallas County, 1.5 mi NNE of Dallas-Ft Worth Intl
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.920, -97.020

A 64 MPH wind gust was measured at DFW Airport.

Thunderstorm Wind, Collin

When
June 17, 10:38 AM CST
Where
Collin County, 2.7 mi NW of Plano
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.050, -96.750

Thunderstorm Wind, Collin

When
June 17, 10:38 AM CST
Where
Collin County, 1.73 mi W of McKinney
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.200, -96.650

A 63 MPH wind gust was measured in McKinney.

Thunderstorm Wind, Tarrant

When
June 17, 10:40 AM CST
Where
Tarrant County, Hurst
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.820, -97.150

A wall of a building under construction was blown down at Bell Helicopter.

Thunderstorm Wind, Tarrant

When
June 17, 10:43 AM CST
Where
Tarrant County, 1.13 mi W of Poltechniec
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.750, -97.289

A 70 MPH wind gust was reported near I-30 and Beach Street.

Thunderstorm Wind, Collin

When
June 17, 10:45 AM CST
Where
Collin County, 2.7 mi NW of Plano
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.050, -96.750

Large tree limbs were broken.

Thunderstorm Wind, Tarrant

When
June 17, 11:05 AM CST
Where
Tarrant County, Handley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.730, -97.180

Power lines and poles were blown down.

Thunderstorm Wind, Dallas

When
June 17, 11:14 AM CST
Where
Dallas County, 1.9 mi WNW of Highland Park to 1.5 mi NNE of Dallas
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
32.828, -96.801

Several trees fell in Park Cities and signs were blown down in the Fair Park area. At least one carport was damaged. Billboard panels near Main Street and Central Expressway was blown onto a parking lot full of cars.

Thunderstorm Wind, Kaufman

When
June 17, 11:15 AM CST
Where
Kaufman County, Forney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.750, -96.470

Power lines and mailboxes were blown down as were construction signs along South Bois d'Arc (FM 740).

Thunderstorm Wind, Rockwall

When
June 17, 11:17 AM CST
Where
Rockwall County, Rockwall
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.930, -96.450

Trees were blown down.

Thunderstorm Wind, Kaufman

When
June 17, 11:21 AM CST
Where
Kaufman County, Terrell
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.730, -96.280

A 63 MPH wind gust was measured.

Thunderstorm Wind, Kaufman

When
June 17, 11:25 AM CST
Where
Kaufman County, Terrell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.730, -96.280

Numerous large limbs fell within the city limits.

Thunderstorm Wind, Ellis

When
June 17, 11:27 AM CST
Where
Ellis County, 3 mi S of Waxahachie
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
32.357, -96.850

A 60 MPH wind gust report was relayed by the Sherriff's office.

Thunderstorm Wind, Ellis

When
June 17, 11:39 AM CST
Where
Ellis County, Palmer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.430, -96.670

Power poles were blown down.

Thunderstorm Wind, Hunt

When
June 17, 11:40 AM CST
Where
Hunt County, Greenville
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
33.130, -96.120

A large tree was uprooted and fell onto a house and a peach tree. The house suffered roof and wall damage. Another tree fell in the town center of Greenville.

Flash Flood, Hopkins

When
June 17, 12:00 PM CST to 2:00 PM CST
Where
Hopkins County, 2 mi W of Dike to 0.74 mi WNW of Mahoney
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.230, -95.515

A high water rescue was needed after a woman tried to drive through high water on CR 3567 where Crosstimbers Creek goes under the road. The water was about a foot deep and moving swiftly.

Thunderstorm Wind, Van Zandt

When
June 17, 12:22 PM CST
Where
Van Zandt County, 0.9 mi SE of Van to 2.26 mi S of Primrose
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.510, -95.640

Numerous trees were blown down between Van and Edom.

Thunderstorm Wind, Henderson

When
June 17, 12:43 PM CST to 12:45 PM CST
Where
Henderson County, 1.75 mi W of Malakoff to 1 mi W of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.170, -96.050

Large tree limbs were broken in the western part of the county, and a power pole fell across Gauntt Street in the western part of Athens. A tree limb fell on a power line on West Larkin.

Thunderstorm Wind, Navarro

When
June 17, 12:45 PM CST
Where
Navarro County, Rural Shade
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.050, -96.130

Roofs of houses and fences were slightly damaged on FM 635.

Thunderstorm Wind, Henderson

When
June 17, 12:58 PM CST
Where
Henderson County, Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.200, -95.850

A tree limb fell on a power line on Hawn Street.

Thunderstorm Wind, Anderson

When
June 17, 1:18 PM CST
Where
Anderson County, 1.36 mi WNW of Palestine to 0.96 mi WSW of Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.760, -95.650

Trees were blown down in and just south of town. Large limbs fell on roads and power lines.

Thunderstorm Wind, Freestone

When
June 17, 1:25 PM CST
Where
Freestone County, Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.720, -96.170

A tree was blown down.

Thunderstorm Wind, Anderson

When
June 17, 1:47 PM CST
Where
Anderson County, 0.69 mi N of Elkhart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.630, -95.580

A power pole was blown onto a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107178, 111925, 107183, 107158, 107164, 107160, 107162, 110865, 107175, 107159, 107174, 107163, 110881, 107173, 107172, 110867, 107167, 107165, 110870, 110864, 107179, 107169, 110879, 110882, 107156, 107193, 107155.